Alert archive / Nebraska / Special Weather Statements in 2018

Special Weather Statement, NWS North Platte, NE

September 20, 2018Deuel County, Nebraska

NWS North Platte, NE issued this special weather statement at Sep 20, 2018, 2:21 PM MDT for Deuel County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2018, 2:21 PM MDT (20:21 UTC)
Expired
Sep 20, 2018, 3:00 PM MDT
In force
39 min
Issued by
NWS North Platte, NE

County Deuel County, NE

The radar

The North Platte radar (KLNX), 175 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

864 
WWUS83 KLBF 202021
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
221 PM MDT THU SEP 20 2018

NEZ022-035-056-202100-
Deuel-Arthur-Garden-
221 PM MDT THU SEP 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL ARTHUR...
SOUTHERN GARDEN AND WESTERN DEUEL COUNTIES...

At 221 PM MDT, radar indicated strong thunderstorms were located
along a line extending from Lisco to Peetz. Movement was east at 40
mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Chappell, Oshkosh, Lisco, Mount Vernon, Dogtown Flats, Intersection
of Highway 27 and 9 Mile Road, Bluewater Battlefield State Historical
Park and Sugar Loaf Hill.

This includes Interstate 80 in Nebraska between mile markers 78 and
86.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4164 10264 4157 10197 4100 10253 4101 10262
      4137 10261 4139 10261 4140 10264
TIME...MOT...LOC 2021Z 274DEG 34KT 4152 10259 4099 10312 

$$

ET

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Sep 20, 10:53 AM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, Sep 20, 10:53 AM MDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1153 AM CDT Thu Sep 20 2018

.SHORT TERM...(Today and tonight)
Issued at 329 AM CDT Thu Sep 20 2018

An upper level trough of low pressure will swing east from the
Rockies and cross the Central and Northern Plains today. The main
cold front currently extends from near Norfolk in northeast Nebraska
to McCook in southwest Nebraska. The front will continue to move
very slowly eastward today and become the focus for a line of
thunderstorms across eastern into south central Nebraska during the
mid to late afternoon hours. A secondary cold front will push
southeast into northwest Nebraska early this afternoon, and then
extend from north central through southwest Nebraska late this
afternoon. Between these two features, the upper trough axis will
swing through western and north central Nebraska through the day,
and short term Hi-Res models have been consistent in showing a band
of showers and isolated thunderstorms associated with it. In
addition, the HRRR and RAP develop a narrow ribbon of instability on
the back side of the showers, which could lead to at least isolated
thunderstorm development late this afternoon and evening across
southwest Nebraska along the secondary cold front.

Skies will clear later tonight as mid level subsidence spreads
across the region on the backside of the upper trough. Surface high
pressure will build in from the northwest, and as drier air filters
in, a chilly night with lows near 40 are expected across portions of
northwest Nebraska. Elsewhere expect mid 40s to lower 50s.

.LONG TERM...(Friday through Wednesday)
Issued at 329 AM CDT Thu Sep 20 2018

During the weekend, subtle upper level ridging will translate east
to west across the central portions of the country. This will bring
sunny skies and warming temperatures. South winds will increase
Saturday on the backside of surface high pressure, with highs
ranging from the lower 70s across eastern portions of north central
Nebraska to near 80F across the Panhandle. A nose of warmer air will
spread east across the area Sunday, with H850mb temperatures over
20C across western Nebraska. Highs will be warm as a result, with
mid 80s possible across western Nebraska and upper 70s elsewhere.

Next week looks like a typical fall pattern, with a large upper
level low becoming centered near Hudson Bay. Broad northwest flow
aloft will develop across a large part of the central and western
U.S. as a result, with several cold frontal passages and weak
disturbances bringing the chance for a few showers. Temperatures
will average below normal for much of the week as the pattern change
takes hold.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1145 AM CDT Thu Sep 20 2018

Stratus covers much of the area with ceilings generally ranging
from LIFR to IFR (lowest across northern NEB), except for VFR
conditions in extreme southwest NEB to far northwest KS. Latest
radar display shows a swath of showers across western NEB that
will continue to shift east rest of today. There is some concern
for additional shower and storm development late this afternoon
and evening across southwest NEB and the Sandhills, however,
confidence is low thus not included in the KLBF TAF. Otherwise,
ceilings will gradually improve from southwest to north central
NEB today with decreasing sky cover late today to mid evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...ET
Hazardous weather outlook, Sep 20, 2:02 PM MDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
302 PM CDT Thu Sep 20 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-212015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
302 PM CDT Thu Sep 20 2018 /202 PM MDT Thu Sep 20 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated thunderstorms are possible this afternoon to early
evening roughly along and south of Nebraska Highway 92. While the
threat for severe weather is low, a strong storm with hail and or
strong gusts will be possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Additional thunderstorms are possible Monday across much of
western and north central Nebraska. The threat for severe weather
is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

In the hours before

Special weather statement, Sep 20, 1:15 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
215 PM CDT THU SEP 20 2018

NEZ010-029-201930-
Wheeler-Holt-
215 PM CDT THU SEP 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HOLT AND
NORTHEASTERN WHEELER COUNTIES...

At 215 PM CDT, a strong thunderstorm was located 12 miles north of
Bartlett, or 29 miles south of O'neill, moving northeast at 60 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Knievels Corner, Cumminsville and Four Corners.

This includes Highway 281 between mile markers 148 and 149.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4194 9852 4207 9862 4226 9830 4200 9829
TIME...MOT...LOC 1915Z 235DEG 52KT 4205 9847

ET
Special weather statement, Sep 20, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
221 PM MDT THU SEP 20 2018

NEZ022-035-056-202100-
Deuel-Arthur-Garden-
221 PM MDT THU SEP 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL ARTHUR...
SOUTHERN GARDEN AND WESTERN DEUEL COUNTIES...

At 221 PM MDT, radar indicated strong thunderstorms were located
along a line extending from Lisco to Peetz. Movement was east at 40
mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Chappell, Oshkosh, Lisco, Mount Vernon, Dogtown Flats, Intersection
of Highway 27 and 9 Mile Road, Bluewater Battlefield State Historical
Park and Sugar Loaf Hill.

This includes Interstate 80 in Nebraska between mile markers 78 and
86.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4164 10264 4157 10197 4100 10253 4101 10262
      4137 10261 4139 10261 4140 10264
TIME...MOT...LOC 2021Z 274DEG 34KT 4152 10259 4099 10312

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 6:34 PM MDTSpecial Weather StatementLBFWheeler41 min
Sep 19, 7:14 PM MDTSpecial Weather StatementLBFWheeler46 min
Sep 19, 8:02 PM MDTSpecial Weather StatementLBFBlaine43 min
Sep 20, 1:15 PM MDTSpecial Weather StatementLBFWheeler15 min
Sep 20, 2:48 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith27 min
Sep 20, 3:20 PM MDTSpecial Weather StatementLBFKeith40 min

Nearby

Special Weather Statements in Nebraska, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.